Utah, 2015Flash Flood in Utah, August 22, 2015
August 22, 2015 · NWS SLC · 1 event in 1 county or zone
Showers and thunderstorms developed across the southern half of Utah on August 22, and flash flooding was reported at Capitol Reef National Park.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across the southern half of Utah on August 22, and flash flooding was reported at Capitol Reef National Park.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 22, 1:59 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 22, 1:59 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
259 PM MDT SAT AUG 22 2015
.SYNOPSIS...WEAK COLD FRONT OVER SOUTHERN UTAH WILL ERODE THIS
EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON
SUNDAY...THEN PERSIST INTO EARLY NEXT WEEK. MOISTURE WILL SPREAD
NORTHWARD ACROSS THE AREA MIDWEEK...WITH A SERIES OF UPPER LEVEL
DISTURBANCES ALSO ROTATING ACROSS THE REGION.
&&
.SHORT TERM (THROUGH 06Z WEDNESDAY)...THE COLD FRONT THAT PUSHED
THROUGH NORTHERN AND CENTRAL UTAH OVERNIGHT IS NOW NEAR A KDRA-
KGJT LINE. CONDITIONS ARE CLEAR BEHIND THE FRONT WITH MAXES
RUNNING 5-10F BELOW WHAT WAS OBSERVED YESTERDAY...A FEW DEGREES
BELOW CLIMO. OVER SOUTHERN UTAH...ISOLATED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED PRIMARILY ALONG THE FRONTAL BOUNDARY.
CONVECTION IS PROGGED TO CONTINUE THROUGH THE EARLY EVENING BEFORE
DISSIPATING WITH THE LOSS OF DAYTIME HEATING.
HIGH PRESSURE HAS STARTED TO BUILD BACK OVER THE FORECAST AREA AND
WILL CONTINUE TO DO SO OVER THE NEXT FEW DAYS...RESULTING IN A
WARMING TREND WITH LIGHT WINDS. BY TOMORROW AFTERNOON...THE FLOW IS
PROGGED TO FLIP TO MORE OF A SOUTHERLY DIRECTION...ALLOWING THE
RELATIVELY MOIST AIR OVER SOUTHERN UTAH TO ADVECT INTO NORTHERN
UTAH. AS A RESULT...THERE WILL BE A THREAT OF ISOLATED CONVECTION
OVER THE HIGHER TERRAIN OF ALL OF UTAH...AS OPPOSED TO JUST THE
SOUTHERN HALF. BY MONDAY...THE FLOW IS EXPECTED TO BECOME MORE
WESTERLY...TEMPORARILY DRAWING DRIER AIR BACK INTO THE AREA.
GFS/EC STILL INDICATING THE BEGINNING OF A MONSOONAL PUSH ON
TUESDAY...THOUGH THEY ARE STILL SLOWER WITH THE TIMING. AS A
RESULT...HAVE TRIMMED POPS BACK JUST A BIT FOR TUESDAY MORNING AND
TUESDAY AFTERNOON.
.LONG TERM (AFT 06Z WEDNESDAY)...A SOUTHERLY FLOW WILL CONTINUE
TO PUSH MOISTURE NORTHWARD ACROSS THE REGION WEDNESDAY AND
WEDNESDAY NIGHT...WITH PRECIPITABLE WATER VALUES INCREASING TO
NEAR THREE QUARTERS OF AN INCH NORTHWEST TO INCH AND A QUARTER
SOUTHEAST. GFS AND ECMWF IN GENERAL AGREEMENT WITH ROTATING A
SERIES OF UPPER LEVEL DISTURBANCES AROUND RIDGE THROUGH FORECAST
AREA...THOUGH ECMWF FEATURES DISPLACED A BIT FARTHER NORTH AND
WEST AND A BIT SLOWER THAN GFS. GIVE AMPLE MOISTURE AND UPWARD
FORCING...WILL CONTINUE WITH SLIGHT CHANCE TO CHANCE WORDING
STATEWIDE THROUGH WEDNESDAY NIGHT.
MODELS SUGGEST FLOW TURNING WESTERLY ON THURSDAY...LEADING TO A
SLOW DRYING OF THE AIR MASS. THUS...STILL EXPECT A CHANCE FOR
SHOWERS AND THUNDERSTORMS ON THURSDAY...ESPECIALLY EASTERN AND
SOUTHERN SECTIONS OF FORECAST AREA. BY FRIDAY...COVERAGE SHOULD BE
MORE TERRAIN BASED...WITH EVEN LESS ACTIVITY ACROSS THE HIGHER
TERRAIN ON SATURDAY.
WITH DECREASING CLOUD COVER AND WARMING TEMPERATURE
ALOFT...SHOULD SEE READINGS BACK INTO THE LOWER 90S BY NEXT
WEEKEND.
&&
.AVIATION...WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH TO THE
SOUTHEAST BETWEEN 03Z AND 05Z. SMOKE WILL PERSIST ACROSS THE AREA
THROUGH THE NEXT COUPLE DAYS...WITH VISIBILITIES GENERALLY
REMAINING IN THE 6 TO 10 MILE RANGE.
&&
.FIRE WEATHER...A DRY COLD FRONT HAS MOVED INTO SOUTHERN UTAH THIS
AFTERNOON...RESULTING IN A NOTICEABLE COOLDOWN IN TEMPERATURES
ACROSS NORTHERN AND CENTRAL UTAH. HIGH PRESSURE BUILDING OVER THE
AREA THROUGH EARLY NEXT WEEK WILL ALLOW THE TEMPERATURES TO QUICKLY
REBOUND AS WINDS REMAIN GENERALLY LIGHT. DRY CONDITIONS CONTINUE
OVER NORTHERN UTAH WHILE SOME MOISTURE LINGERS OVER CENTRAL AND
SOUTHERN UTAH. THE FRONT WILL ACT AS A FOCUS FOR ISOLATED SHOWERS
AND THUNDERSTORMS THROUGH THE EARLY EVENING. THE MOISTURE WILL
SPREAD NORTHWARD TOMORROW...SO THE THREAT OF CONVECTION WILL SPREAD
INTO THE HIGHER TERRAIN OF NORTHERN UTAH. DRIER AIR WILL MOVE IN FOR
MONDAY BEFORE MONSOONAL MOISTURE MOVES IN FOR THE MIDDLE OF THE
UPCOMING WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING WYZ277.
&&
PUBLIC...TRAPHAGAN/BARJENBRUCH
AVIATION...SCHOENING
FIRE WEATHER...TRAPHAGAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 22, 1:45 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT SAT AUG 22 2015
UTZ001>016-019>021-517-518-WYZ021-231300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT SAT AUG 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE COMBINATION OF GUSTY WINDS AND LOW HUMIDITY WILL SUPPORT
CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHWEST WYOMING INTO
THIS EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE NEXT SURGE OF MONSOONAL MOISTURE IMPACTS THE REGION MID
WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Wayne
- When
- August 22, 3:15 PM MST to 7:15 PM MST
- Where
- Wayne County, 1.99 mi NNW of Fruita to 4.54 mi S of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.305, -111.268
Park rangers at Capitol Reef National Park reported flash flooding at multiple locations in the park. Flooding first occurred along Sulphur Creek, and then a second thunderstorm initiated flash flooding along Grand Wash, with flood waters reaching Highway 24.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Missouri, August 22, 20151 death · 6 events
- Lightning Strike in Florida, August 22, 2015$126,000 · 1 event
- Flash Flooding and Heavy Rain in Hawaii, August 22 to 26, 201531 events
- High Wind in North Dakota, August 22 to 23, 2015$10,000 · 61 kt wind · 18 events
- Damaging Winds in Georgia, August 22 to 23, 2015$21,000 · 55 kt wind · 2 events
- Flash Flood and Damaging Wind in North Carolina, August 22, 2015$20,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Arizona, August 22, 2015$13,000 · 1 in hail · 6 events
- High Wind in South Dakota, August 22, 201561 kt wind · 11 events
- Hail and Damaging Winds in Kansas, August 22, 20151.75 in hail · 11 events
- Damaging Winds in Florida, August 22 to 23, 2015$4,000 · 50 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 22, 20158 events
- Hail and Damaging Wind in Kansas, August 22 to 23, 20151 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599450.